Texas, 2013

Flash Flooding and Heavy Rain in Texas, June 13, 2013

June 13, 2013 · NWS MAF · 5 events in 2 counties and zones

An upper level low was over the Big Bend area. Abundant moisture was present across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over the Big Bend area. Abundant moisture was present across West Texas. These factors, along with weak upper level flow, contributed to flash flooding across parts of the Permian Basin and the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 11:14 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 11:14 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1214 PM CDT THU JUN 13 2013

.AVIATION...
18Z TAF ISSUANCE
VFR CONDITIONS SHOULD PREVAIL INTO THE OVERNIGHT BEFORE
THE FORECAST BECOMES A BIT MORE UNCERTAIN. THERE COULD BE A
THUNDERSTORM OR TWO NEAR KFST THIS AFTERNOON BUT THREAT IS TOO
ISOLATED TO INCLUDE IN TAFS AT THIS TIME. MOST MODELS BRING QUITE
A BIT OF LOW LEVEL MOISTURE IN OVERNIGHT SO EXPECTED CIGS TO LOWER
TO MVFR BY EARLY MORNING. RAIN IS EXPECTED TO DEVELOP INTO THE
MORNING FRIDAY...HOWEVER TIMING IS MORE UNCERTAIN AT THIS POINT SO
WILL NOT YET INCLUDE IN THE TAFS JUST YET.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Jun 13, 1:26 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT THU JUN 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT THU JUN 13 2013 /126 PM MDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING
ALONG AND SOUTH OF INTERSTATE 10...WITH MORE ISOLATED
THUNDERSTORMS POSSIBLE TO THE NORTH. THE STRONGER STORMS WILL
PRODUCE GUSTY WINDS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING
STRIKES...IN ADDITION TO LOCALLY HEAVY RAINFALL. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS FRIDAY AND FRIDAY NIGHT. THE PRIMARY CONCERN
FROM THESE STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. A
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MOST OF THE
AREA SATURDAY...WITH LOCALLY HEAVY RAINFALL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 228 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Brewster

When
June 13, 4:00 PM CST to 4:30 PM CST
Where
Brewster County, 7.58 mi SE of Alpine to 8.04 mi SE of Alpine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.284, -103.591

Heavy rain moved across Brewster County and produced flash flooding about eight miles southeast of Alpine. Low water crossings were reported to be flooded. The cost of damage is assumed to be zero since no damage was reported.

Heavy Rain, Brewster

When
June 13, 4:00 PM CST to 6:00 PM CST
Where
Brewster County, 8 mi SE of Alpine
Reported by
Trained Spotter
Coordinates
30.288, -103.575

Heavy rain moved across Brewster County. Almost two inches of rain was reported to have fallen within two hours about eight miles southeast of Alpine.

Flash Flood, Midland

When
June 13, 8:14 PM CST to 8:44 PM CST
Where
Midland County, 2.37 mi W of Midland to 2.35 mi W of Midland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.000, -102.120

Heavy rain moved across Midland County and produced flash flooding in Midland. Flash flooding was reported at Austin and Bedford Streets in Midland. The cost of damage is assumed to be zero since no damage was reported.

Flash Flood, Midland

When
June 13, 8:24 PM CST to 8:54 PM CST
Where
Midland County, 3.74 mi WNW of Midland to 3.68 mi WNW of Midland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.017, -102.141

Heavy rain moved across Midland County and produced flash flooding in Midland. Vehicles were reported to be stranded along Wadley Avenue between Midland Drive and Midkiff. The cost of damage is a rough estimate.

Flash Flood, Midland

When
June 13, 8:25 PM CST to 8:55 PM CST
Where
Midland County, 2.96 mi WNW of Midland to 2.88 mi NW of Midland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.021, -102.124

Heavy rain moved across Midland County and produced flash flooding in Midland. Twelve inches of water was reported on Wadley Avenue between Ward and North Midkiff. The cost of damage is assumed to be zero since there was no damage reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459174, 459180, 459171, 459169, 459166.